MAUDE Adverse Event Report: VARIAN MEDICAL SYSTEMS INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

VARIAN MEDICAL SYSTEMS INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number IB-CON
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Liver Failure (4492); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/30/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation into potential device involvement, device performance, and contributing factors is ongoing.At this time, no conclusions have been reached.
 
Event or Problem Description
A varian clinical science liaison (csl) was notified on (b)(6) 2026 of a patient who experienced issues following a microwave ablation procedure performed on (b)(6) 2026.The treating physician informed the csl the patient had a ¿much larger¿ ablation zone than what was predicted.The physician stated the patient had issues post procedure and in further talks with the hospital staff present, the csl was informed the patient passed away.A csl, who was present during the procedure on (b)(6) 2026, provided details regarding the procedure on (b)(6) 2026.It was confirmed the physician used the myablation guide software (¿mag¿) to locate and target a difficult-to-reach lesion from an extremely acute and off-plane approach.The physician, at the time of the procedure, seemed very pleased with the needle planning, and guidance from the mag perspective.The intelliblate system did not show abnormal temperature charts, and the treatment protocol was consistent with treating the lesion with appropriate sizing.The csl was not present for the post-procedure scan.Additional questions regarding the procedure and patient outcome were requested.The treating physician confirmed on (b)(6) 2026 that the larger ablation resulted in a liver infarction that led to liver failure and subsequent multi-organ system failure.The physician confirmed the ablation was performed with no technical issues.The positioning of the xpa microwave probes was stated by the treating physician to be ¿perfect¿, and the operation of the microwave console was as expected.
 
Event or Problem Description
See completed (b)(4) and mfr 3008262715-2026-0007.
 
Additional Manufacturer Narrative
This supplemental submission includes details obtained upon completion of the investigation.The investigation and corresponding investigation codes were finalized at investigation closure on april 30, 2026.Manufacturer narrative includes investigation conclusion: the reported complaint did not identify a device malfunction.The device was not available for evaluation, as the event was reported several weeks after the procedure.Review of available ablation system data showed changes in power settings during the procedure, with corresponding expected changes in temperature output.Device history record review for the applicable lot confirmed the product met all functional and electrical requirements.Based on the available information, the investigation determined that the intelliblate system performed as intended.The patient death was due to the circumstances of the ablation case and not caused by the performance of the intelliblate system.

Brand Name
INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
VARIAN MEDICAL SYSTEMS
9825 spectrum dr. bldg 2
austin TX 78717
Manufacturer Contact
nia van baalen
9825 spectrum dr. bldg 2
austin, TX 78717
6504246833
MDR Report Key24914861
Report Number3008262715-2026-00007
Device Sequence Number18624135
Product Code NEY
UDI-Device Identifier00810563022278
UDI-Public(01)00810563022278(11)241216
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIB-CON
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2026
Supplement Date Received by Manufacturer03/19/2026
Initial Report FDA Received Date04/17/2026
Supplement Report FDA Received Date05/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown